Abstract

Microangiopathic haemolytic anaemia may occur after haematopoietic stem cell transplant (transplant associated microangiopathy, TAM) associated with factors such as endothelial damage from chemoradiotherapy, CMV infection and use of ciclosporin for graft versus host disease (GvHD) prophylaxis. It is not due to antibody to ADAMTS13 and treatment with plasma exchange is ineffective. Four months after a diagnosis of severe aplastic anaemia, a 26 year old woman (CS) underwent a matched sibling allogeneic bone marrow transplant with cyclophosphamide and anti-thymocyte globulin conditioning. She experienced significant post-transplant complications including drug-induced cardiomyopathy, acute skin and gut graft versus host disease requiring systemic corticosteroids, and CMV viraemia treated with ganciclovir. Her GvHD had come under good control when at day +35, she became severely thrombocytopenic (platelets < 10 × 109/L) and had 0.7% red cell fragments in her blood. Haptoglobin was undetectable and lactate dehydrogenase (LDH) elevated. ADAMTS13 functional activity was normal. A diagnosis of TAM was made. Ciclosporin, used for GvHD prophylaxis, was replaced on day +36 with mycophenylate mofetil. Encouraged by recent reports, which have suggested a benefit from the anti-CD20 antibody rituximab in this setting, we did not perform plasma exchange but instead administered four doses of rituximab 375 mg/m2 between day +41 and +57. LDH peaked at 3501 U/L (n = 110–220 U/L) on day +48 when she had 7.4% red cell fragments in her blood. She required transfusion with a total of 66 red cell units throughout this illness and suffered severe complications of TAM. At day +41 she developed seizures and by day +52 she became aphasic, with hemiplegia and a reduced conscious level. MRI brain showed a large left frontal lobe haemorrhage. She required anti-convulsants and aggressive medical therapy for hypertension and renal failure, creatinine peaking at 320 mcmol/L (base line 70 mcmol/L). From this point, she was given regular platelet transfusions which had previously been avoided. Following rituximab treatment, her laboratory and clinical parameters gradually improved, indicating resolution of microangiopathic haemolysis. The patient recovered all neurological function, and was discharged on day +86. At 10 months she was symptom free and returned to work as a scientist, with normal LDH, creatinine, haemoglobin and platelets. TAM is a grave complication of transplant, associated with a high mortality. Our patient satisfied diagnostic criteria for TAM, recently proposed by an independent International Working Group. There is no accepted optimal treatment for TAM. Ciclosporin which is implicated in its pathophysiology should be withdrawn. Plasma exchange is no longer considered the standard of care and was not performed. Our patient had TAM of increasing severity despite control of GvHD and cessation of ciclosporin. Mortality is 85% or higher in those with early onset of TAM and neurologic symptoms. Resolution closely followed rituximab therapy which seemed to us to be life-saving. The mechanism of action of rituximab is unknown. GvHD usually coexists with TAM, which suggests there is an underlying immune process which may be favourably modulated by rituximab. Further investigation into its efficacy is warranted as it may represent real progress in the management of this grave condition.

Disclosures: Off Label Use: Rituximab, an antibody directed against CD20 and licensed for the treatment of non Hodgkin lymphoma, is in this presentation used as treatment for transplant associated microangiopathy.

Author notes

Corresponding author